Back to Ask the Diabetes Team Ask the Diabetes Team

From Robbinsville, New Jersey, USA:

I have had type 1 diabetes for over five years. Almost immediately, I was put on insulin, diagnosed as a LADA and, within six months, began insulin pump therapy on NovoLog. I began to swell almost immediately and began to notice that if I stopped insulin, the swelling would dissipate. I thought this was due to the fast acting insulin, so I went off the pump and to Lantus and NovoLog, then from there to Levemir and NovoLog. Finally, I stopped insulin therapy all together, only taking insulin to "take the edge off" (i.e., heartburn, nausea, extreme fatigue) but not long enough to swell. Thankfully, I only went to the hospital once since I have been diagnosed, due to chest pains and high sugar.

I have been married for almost a year now and we want to start a family, so here I go again. On April 30, 2007 I resumed pumping with an A1c of 13.4%. Over the next week, I gained 15.5 pounds of fluid (pitting) and over the week following, an additional 6 pounds. My endocrinologist told me this was due to the rapid correction of my sugars and that it would dissipate over time. He increased my water pill (which I was already on), gave me Motrin for the pain and told me to be patient. After no movement in water, I went for a second opinion in July at the University of Pennsylvania and the my new endocrinologist is at a loss. I am still pitting and the whole team doesn't understand why I am not seeing any relief nor am I responding to Lasix or spironolactone. All my laboratory work has come back fine (even my thyroid is under control - I am hypoactive). I am at my wits' end and ready to stop therapy again. I am uncomfortable everyday and am growing more and more depressed. I don't want to stop insulin as my A1c is now 5.9% and we have the green light to conceive, but I also don't want to go into pregnancy with edema. Do you have any theories? I am desperate!


Edema has been well described in the setting of initiating insulin therapy. Insulin has an effect to induce salt and water retention, but, like was previously mentioned, it is typically short lived. I am not clear why you have so much edema, other than your A1c was so high before therapy that it may take longer to normalize. I can understand your concern of going into pregnancy with so much edema on board and the potential for more. At the same time, you do not want to have to take additional medications and expose the baby. I congratulate you on getting your A1c down to normal. I would have to agree with your physicians that waiting to see if it gets better may be the best choice. I am sorry I do not have an easier recommendation or idea.


[Editor's comment: Since you said that your initial swelling began when you were using NovoLog, in a pump or with injections, have you asked your endocrinologist about switching you to Humalog or Apidra, other fast acting insulins? I am not an expert, but wonder if it would make a difference. BH]

Original posting 23 Oct 2007
Posted to Other and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.